Sammy's neurologist report

Discussion in 'General Parenting' started by Dara, May 20, 2008.

  1. Dara

    Dara New Member

    Hi all. I know it has been a while. We have been crazy over here between Sammy and his issues and husband and his MS. Sammy just had his neurologist appointment. He had been on Zoloft for about 4 weeks and we hadnt seen any change and on top of that the insomnia wasnt letting up. The Dr decided to stop the Zoloft and give it a few days to make sure the insomnia is in fact from the zoloft and not something new to add to his list. Indeed the insomnia is from the zoloft so thankful there! Sammy will be starting Ritalin this weekend. As Sammy's seizure medications have really begun to work it seems that more Pervasive Developmental Disorder (PDD) symptoms come out. Sammy has impulse control issues especially with me for some reason. We are trying the Ritalin to see if that helps. He said that study's have been done and show that ritalin helps with brain growth in the areas that Sammy has issues. We are hoping that works. He will be on a small dose for now and only in the morning and we will go from there. In the meantime, I am tired from the constant array of battles from Sammy. ANything from sit down to bolting into the street. The day is a constant day of no listening. I know that he does have the impulse control issue and that he has a thought and instant reaction. I am running low on energy and patience at this point. Thankfully, Sammy will be going to regular school in the summer 5 days a week which is right near the house rather than the treck downtown. His therapist will come to the house which again makes life easier. Maybe once that starts and I am not running around all day like a chicken with my head cut off, I might be a bit more relaxed and less exhausted!
  2. smallworld

    smallworld Moderator

    Sounds as if your neuro is really on the ball. Hope the medication change makes a difference.
  3. Big Bad Kitty

    Big Bad Kitty lolcat

    Sending you an unlimited supply of strength!

    I know you know this, but sometimes it bears repeating. YOU get the worst of Sammy because he feels the safest with you. You get the battles, the defiance, the impulsivity, you get all of it. also get the hugs and kisses. Rare as they may be, they are all for you. Well you and husband. How is he? I was thinking about you guys the other day.
  4. BestICan

    BestICan This community rocks.

    It's good to see your update. It really sounds like you've got a good neuro in your life. Here's hoping that your reduced travel will make a positive difference in your life!
  5. susiestar

    susiestar Roll With It

    Glad to see an update from you. I agree that your neuro seems really on the ball. Insomnia always seemed to be harder on me than on the child who had it (mostly Wizard). Here is to hoping you can catch up on sleep some while Sammy is in school. Remember when he was just born and they told you to nap when the baby naps, not do housework 'cause you will be up with the baby all night?

    Well, maybe it is time to nap while he is at school, let the house stuff go. At lest until you catch up on some sleep!

    As BBK said, they save most of the problem behavior for mom because they know completely, down to their souls, that mommy loves them no matter what. They know daddy does to, and they really are not sure about the rest of the world. So mommy gets most, then daddy, then anyone else.

    But we do get the hugs and kisses and I love yous too, rare though they may be.

    Hugs and a second unlimited supply of strength!

  6. TerryJ2

    TerryJ2 Well-Known Member

    Glad your neuro is helping!

    And also glad that you'll have a break this summer. I know the feeling. {{hugs}}
  7. Christy

    Christy New Member

    Good luck with the medication. changes. Hopefully you both will get some sleep. Thanks for the update. Let us know how things go with the ritalin.

    Wishing you the best,
  8. Steely

    Steely Active Member

    Funny, I was just thinking about little Sammy. Good to hear the update. And very good to see that finally you have a doctor that is thinking on his toes.

    Hugs to you and husband.
  9. Dara

    Dara New Member

    Well, we started ritalin today. I cant tell if it is just a bad day or it is the medications. He is a spazoid and cannot sit still for a second. He is doing this weird thing with his tounge which he has never done before. It is freaking me out. His entire body is shaking. I know it is a stimulant and I know it has crazy side effects and I know it takes time for them to go away, it just is really scary to me to see Sammy like this. I hope this medicine gets better soon because it is supposed to help his brain grow in the areas he has issues...
  10. Sara PA

    Sara PA New Member

    Tongue thrusts? That could be a sign of seizure activity. Ritalin can lower the seizure threshold.

    And Ritalin isn't suppose to be taken by children under 6.

    Dyskinesia (involuntary movements, similar to a tic or chorea) is a known adverse reaction.

    If it were my child, I wouldn't give a second dose of a drug that caused that condition. It isn't something that gets better the longer he takes it. It will likely get worse.
  11. SRL

    SRL Active Member

    Dara, I strongly agree not to give a second dose. If the shaking and tongue thrusting is still going on, take a video so the doctor can see how bad it is.
  12. smallworld

    smallworld Moderator

    Dara, I'll third what Sara and SRL have advised. You need to call the neuro first thing Tuesday morning, or if he can be reached on an emergency basis, call today.
  13. Steely

    Steely Active Member

    Yep. I agree as well. Call the psychiatrist, and do not give him any more until you talk to him.
    Ritalin IS a stimulant - and for some kids it DOES make them more stimulated and their behaviors worse.
    Furthermore, it is a very short lived medication, unlike Depakote. There is not a period of time that Sammy needs in order "to get used to the medication", or for him to get up to a therapeutic dose. Either it is working or not. The results should be somewhat immediate. As far as it helping the brain grow, I have not ever heard that, so I am not sure - but regardless - I would d/c the medication until you feel comfortable with everything.

    FWIW a lot of our difficult children cannot take stims like Ritalin - it makes their mood liability worse, instead of better.
  14. Sara PA

    Sara PA New Member

    That "helping the brain grow" baffles me. Considering that all the stims list stunted growth as an adverse reaction, I'm surprised to see the idea that Ritalin will help a three year old's brain grow. To the best of my knowledge, there is no research to support the idea that stimulants alter the development of the brain in the long term let alone that they help the brain "grow" in a positive manner. First of all, there is very little research on the brains of three year olds. Second, it seems like that research would be almost impossible to conduct because there is no way of predicting how the brain of a three year old is going to develop, even if there was a way of measuring it.

    Click here for the abstract of a Journal of Child and Adolescent Pharmacology article posted at PubMed supporting my statement.
  15. Dara

    Dara New Member

    Sara, Thanks to your response, I went downstairs and called the pharmacy who in turn told me to call the neurologist which I did. They are not thinking they are seizures right now since he is alert and participating in activities and talking... They do however think that it is a tick. So either way, we are to stop the medicine and call tuesday morning for our dr to decide where we go from here.
    Again, I truely thank all of you for responding so quickly. I trust you all since a lot of you have gone through a lot of this all ready. I cant tell you how much I appreciate your help!
  16. Sara PA

    Sara PA New Member

    You're welcome.

    My initial thought was seizure activity because of our seizure history around here and your son does have that seizure diagnosis. But I agree it's probably dyskinesia.